Heavy Rain, Ellsworth
- When
- August 3, 3:00 PM CST to August 4, 7:00 AM CST
- Where
- Ellsworth County, 3.4 mi NE of Kanopolis
- Reported by
- CoCoRaHS
- Coordinates
- 38.750, -98.100
Rain fall total 24 hours of 1. 42 inches.
A complex of non-severe thunderstorms rolled through Central Kansas during the night of 3 August and the morning of 4 August. Very heavy rain occurred during this event producing rainfall amounts ranging from 1 to nearly 3 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A complex of non-severe thunderstorms rolled through Central Kansas during the night of 3 August and the morning of 4 August. Very heavy rain occurred during this event producing rainfall amounts ranging from 1 to nearly 3 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 3, 2:00 PM CST, 1 hour earlier.
Area Forecast Discussion National Weather Service Wichita KS 300 PM CDT Thu Aug 3 2023 .SHORT TERM...(This evening through Sunday night) Issued at 300 PM CDT Thu Aug 3 2023 Main challenge for the short term will be timing of the incoming frontal system from the west. This system is beginning to break the massive ridge down that has brought the blistering heat to the CWA over the past week or so. The incoming front will not cool the CWA off in one shot, it will take a couple of days. Areas to the north and west will be the first to cool down with all areas by Saturday night and into Sunday. Due to the slow moving nature of the front, prefrontal compressional heating is still a concern and as such, expect many areas of the CWA to remain in either a heat warning or advisory Friday and Saturday. Southeast Kansas is the most likely area to stay in the heat headlines through Saturday. Areas west of the Flint Hills are likely to see their last day of heat headlines Friday with Central Kansas likely to be out of the heat headlines by the end of today. All that said, heat indices are likely to reach 110 degrees in Southeast Kansas Friday with lower amounts on Saturday. Rain chances will significantly increase through the afternoon into the overnight. This will especially be true along the I-70 corridor. Moisture transport ahead of the main prefrontal trough will remain strong through the afternoon today. Thunderstorms are expected to develop this afternoon on the high plains and combine into a large MCS by the evening before moving into the region. By the time this MCS reaches the CWA tonight, it will be predominantly cold-pool driven providing a primary wind threat with large hail as a secondary threat. The environment is unstable enough along with enough deep layer shear to keep at least a slight chance for a tornado in the realm of possibilities tonight. The I-70 corridor appears to have the greatest chance for severe thunderstorms tonight but thunderstorm activity appears to be possible as far south as US- 54 to the turnpike. As such, will keep at least slight POPs that far south. Friday and Saturday will continue to see the threat of shower and thunderstorm activity with the proximity of the front near by. That said, shear values during this time do not appear to be as great for Friday which will keep the chances for wide spread severe thunderstorm down. That said, there will be enough to keep a good chance for some strong thunderstorms in the area with an isolated severe storm possible. Saturday, the main front will begin to push through the region and is expected push through the entire CWA by the night time hours. This will provide the needed forcing to allow for another round of severe weather across the region. Storm mode again looks to be an MCS type which means the primary threat will be wind. The main difference is the storms look to develop just to the west of CWA indicating the initial storms will be discrete super cells. As such, hail up to golf balls will be possible for the first few hours of the event in Russell and Barton counties. After that, anvil seeding will take place followed by the storms combining into a MCS type of storm mode for the rest of the night and into the overnight Saturday. Most of the activity is expected to remain along and west of turnpike for the afternoon Saturday which means most of Southeast Kansas will again remain in the heat and will likely need heat headlines. By Saturday evening, the front will provide a good shower and thunderstorm chances for the entire CWA for the overnight Saturday. Metzger .LONG TERM...(Monday through Thursday) Issued at 300 PM CDT Thu Aug 3 2023 The extended range looks to remain fairly active with a series of system coming through the region. This will have the affect of keeping the shower and thunderstorm chances up through Tuesday with a break Wednesday and possibly Thursday. Temperatures will remain below normal for a good portion of the extended. The ECMWF wants to bring back some the heat for Wednesday and Thursday next week but the overall pattern does not support this so could see temperatures a little cooler than currently forecast beyond day five. Metzger && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 101 PM CDT Thu Aug 3 2023 VFR conditions should prevail for much of the TAF period, with brief lower flight categories possible during periods of storms this evening and tonight. Main concern in the short term is some uncertainty regarding winds. There remains a frontal boundary nearly stationary across south central and southeast KS, as it wobbles...varying conditions can be expected at KICT and KCNU. North of the front, northeast to east wind gusts have exceeded the initial forecasts, thus increased expected gusts through the afternoon to early evening hours. The front should sag further south tonight leaving all sites in NE/E'ly winds by tomorrow morning. There is also a chance for strong to severe storms late evening and tonight, mainly north of line from KICT to KCNU. Introduced Prob30 groups for those sites with the best chance of seeing storms. Expect impacts to vis/cigs should storms impact sites mentioned. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 97 72 96 / 20 10 20 30 Hutchinson 72 95 71 94 / 40 20 20 30 Newton 73 95 71 94 / 30 20 30 30 ElDorado 73 96 72 95 / 20 10 30 30 Winfield-KWLD 75 99 73 98 / 20 10 20 30 Russell 69 91 69 93 / 80 30 30 30 Great Bend 70 92 69 92 / 80 20 20 20 Salina 72 94 70 95 / 60 30 30 30 McPherson 72 93 70 94 / 40 20 20 30 Coffeyville 76 101 75 100 / 10 10 30 30 Chanute 75 98 74 98 / 20 20 30 30 Iola 74 96 72 97 / 20 20 40 40 Parsons-KPPF 75 101 74 101 / 10 10 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT this evening for KSZ032-033-047>053- 067-068. Heat Advisory from 1 PM to 9 PM CDT Friday for KSZ049-051>053- 067>069-082-083-091. Excessive Heat Warning until 9 PM CDT this evening for KSZ069>072-082-083-091>096-098>100. Excessive Heat Warning from 1 PM to 9 PM CDT Friday for KSZ070>072-092>096-098>100. && SHORT TERM...Metzger LONG TERM...Metzger AVIATION...KMB
Hazardous Weather Outlook National Weather Service Wichita KS 316 PM CDT Thu Aug 3 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 316 PM CDT Thu Aug 3 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Early evening heat indices of 105 to 107 are expected over the area. See the latest excessive heat warning and heat advisories for further details. Strong to severe thunderstorms will be possible across central Kansas after 11 pm. Damaging winds up to 70 mph and dime to quarter sized hail are the main impacts. Heavy rain could lead to localized flooding concerns as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat indices up to 109 will continue Friday and Saturday for southeast and extreme southern Kansas. See the latest excessive heat warning and heat advisories for further details for Friday. Hit or miss thunderstorm chances return Friday through Sunday and into the next week. Strong to severe storms are possible again on Friday evening and Saturday afternoon and evening with potential for large hail and damaging winds. Locally heavy rainfall could lead to flooding concerns in southeast Kansas on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The national radar mosaic for the moment the first event began.
10 heavy rain. Local standard time, as filed.
Rain fall total 24 hours of 1. 42 inches.
Rain fall total 24 hours of 2.05 inches.
Rain fall total 24 hours of 1.88 inches.
Rain fall total 24 hours of 1.96 inches.
Rain fall total 24 hours of 1.18 inches.
Rain fall total 24 hours of 2.22 inches.
Rain fall total 24 hours of 1.68 inches.
Rain fall total 24 hours of 1.71 inches.
Rain fall total 24 hours of 2.28 inches.
Rain fall total 24 hours of 1.98 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132836, 1132837, 1132838, 1132839, 1132840, 1132841, 1132842, 1132843, 1132844, 1132845.